Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What causes heart burn and pain in chest radiating to arms?

User rating for this question
Excellent
Answered by

Geriatrics Specialist
Practicing since : 2004
Answered : 2138 Questions
Question
I have 'heart burn' pain in my chest when I exercise and it radiates down my arms. It stops when I stop walking. I have had all heart tests and my GP suggests its asthma. I question that opinion but have no other idea how to proceed to find an answer.
Posted Wed, 27 Aug 2014 in Asthma and Allergy
 
 
Answered by Dr. Prakash H Muddegowda 4 hours later
Brief Answer:
Need to check for peripheral vascular disease.

Detailed Answer:
Hi XXXXXX,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.

Looking at the medical history and query, my opinion is as follows:
1. Both heart burn and radiating towards arm appears to be different conditions. If your heart tests were normal, they could be related.

2. The heart burn in your chest appears to be secondary to gastro esophageal reflux disease. The acidity in stomach could be entering the esophagus leading to burning pain. During exercise, due to increased intra-abdominal pressure, it could be presenting. A proton pump inhibhitor along with anti emetic like domperidone should reduce symptoms. You need to take a prescription from your doctor.

3. The second problem of arms being affected, appears to be due to peripheral vascular disease. During exercise or walking, as the other organs take up the blood, the reduced blood volume to arms, could be leading to pain. On rest, it is getting relieved, means you are looking at a peripheral vascular disease. It is commonly seen in lower limbs.

However, I would agree with you, symptoms are not of asthma.

Smoking cessation and control of lipid levels is essential.

Hope it helps.
Any further queries, happy to help again.
Dr. Prakash HM

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor